Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Having sleeping problem. Suggested ativan. Taking Zolfresh. Cannot sleep without medicine. Guide?

Dec 2014
User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 4148 Questions
im 58 years old female and was having sleeping problem.a friend suggested i mg ativan and now i take 1/2 of it evry night.i was told to take zolfresh instead by my doctor.i m confused as which medicine is better as i do not want to get addicted.i can not sleep without the medine till 3 guide me.
Posted Sun, 3 Nov 2013 in Sleep Disorders
Answered by Dr. Seikhoo Bishnoi 31 minutes later
Brief Answer:

Detailed Answer:
Welcome to XXXXXXX

Ativan is lorazepam and its a benzodiazepine drug. It is a good hypnotic drug used in insomnia for short term management. You were taking 1 mg Ativan daily and then reduced its doses to 0.5 mg per day. Now you have been asked to take Zolpidem tablet instead of Ativan. Zolpidem is a drug which is different from ativan and it is also a good hypnotic drug. Zolpidem is comparatively less addicting than ativan and it has also less abuse potential than ativan. If you have been asked to take zolpidem instead of ativan then you can take this drug without any fear. It is less addicting and is free of serious side effects.

Above answer was peer-reviewed by
Follow-up: Having sleeping problem. Suggested ativan. Taking Zolfresh. Cannot sleep without medicine. Guide? 2 hours later
Thank you dr.bishnoi for the help. is it possible to leave taking these medicine? if not thn is it ok to take fr the lifetime?is there any other way to get rid of sleeping disorder? do i start taking 1/2 zolfresh? what time one should take it?
Answered by Dr. Seikhoo Bishnoi 2 hours later
Brief Answer:

Detailed Answer:
Welcome to XXXXXXX

- Yes one can get rid of these medicines after successful treatment if gradual tapering of doses is done. It is not advisable to take these medicines for longer periods of time.

- For short term management of insomnia these medicines are commonly used. Once sleep is restored the drug dose should be tapered and sleep hygiene should be improved. It includes measures as

> Fix the time to go to bed
> Use the bed only for sleeping and no other work should be done on bed. Even avoid watching TV from bed. Dont use bed for reading or any other work that requires concentration.
> Avoid tea, coffee, alcohol or carbonated drinks in evening. Avoid chocolate in evening.
> Avoid exercise in evening. Light yoga helps in sleep.
> Dont think about sleep again and again. Excessive worries about not getting sleep further deteriorates the problem and which aggravate insomnia and ultimately increase in stress. Ultimately a vicious cycle of worry and insomnia is formed. Best is to not to take excess stress about sleep.
> Changing bed position some times helps in good sleep.

- If even after these medicines no improvement occurs then I would advise you to consult your psychiatrist for sleep problems. Many medicines like low dose Mirtazepine helps to relieve anxiety and result in good sleep. This is non addicting.

- You can start with half tablet and depending upon response can increase the dose to full tablet (10 mg).

- Take the tablet in night after meals about 15-20 minutes before going to bed.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor